Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 91, NWS Memphis, TN

July 24, 2015Panola County, Quitman County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 24, 2015, 7:21 AM CDT for Panola County, Quitman County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 7:21 AM CDT (12:21 UTC)
Expired
Jul 24, 2015, 10:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Panola County, MS, Quitman County, MS

The radar

The Memphis radar (KNQA), 117 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WGUS54 KMEG 241221
FFWMEG
MSC107-119-241515-
/O.NEW.KMEG.FF.W.0091.150724T1221Z-150724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
721 AM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN QUITMAN COUNTY IN NORTHWESTERN MISSISSIPPI...
  PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 1015 AM CDT

* AT 720 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL INCH OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BATESVILLE...SARDIS...COMO...CRENSHAW...CROWDER...SLEDGE...POPE...
  CURTIS STATION...PLEASANT GROVE...COURTLAND...RIVERVIEW...LOCKE
  STATION...HORATIO...EUREKA SPRINGS...BALLENTINE...LONGTOWN...
  CHAPELTOWN...ASA AND MIMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3415 9026 3451 9023 3451 9020 3453 9020
      3454 8986 3416 8986 3416 9013 3415 9014

$$
TLSJR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:49 AM CDT, 32 minutes earlier.

Area forecast discussion, Jul 24, 6:49 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
649 AM CDT FRI JUL 24 2015

.DISCUSSION...
UPDATED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT FRI JUL 24 2015/

UPDATE...

UPDATED THE ZONE FORECASTS AND GRIDS TO RAISE POPS ACROSS EAST
CENTRAL AR AND MUCH OF NORTH MS THIS MORNING. ALSO ADJUSTED THE
QPF GRID FOR THIS MORNING IN THIS AREA.

COMPLEX OF SHOWERS AND THUNDERSTORMS HAS BEEN BACK BUILDING
EARLY THIS MORNING ACROSS EAST CENTRAL AR AND NORTHWEST MS AS IT
MOVES SLOWLY SOUTHEASTWARD. THIS HAS RESULTED IN VERY HEAVY
RAINFALL IN SOME LOCATIONS. THINK THIS COMPLEX OF SHOWERS AND
THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA OR DIMINISH BY
MID TO LATE MORNING.

JCL

DISCUSSION...  /ISSUED 429 AM CDT FRI JUL 24 2015/

ANOTHER PERIOD OF PROLONGED EXCESSIVE HEAT IS FORECAST TO BEGIN
BUILDING INTO THE MIDSOUTH FROM THE WEST TODAY...INCREASING AND
EXPANDING OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK.

EARLY THIS MORNING...A STRONG UPPER LEVEL RIDGE WAS CENTERED OVER
THE SOUTHERN PLAINS WITH THE MIDSOUTH IN NORTHWEST FLOW ALOFT. A
COMPLEX OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK UPPER
LEVEL DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW ALOFT WAS
LOCATED FROM EAST CENTRAL AR INTO NORTHWEST MS.

FOR TODAY...THE COMPLEX OF THUNDERSTORMS WILL MOVE TO THE
SOUTHEAST THIS MORNING AFFECTING MAINLY NORTH MS AND EAST CENTRAL
AR...POSSIBLY PORTIONS OF SOUTHWEST TN. WATER VAPOR IMAGERY SHOWS
MUCH DRIER AIR ALOFT SPREADING INTO THE MIDSOUTH FROM THE NORTH.
WITH THE EXCEPTION OF THE COMPLEX OF THUNDERSTORMS
MENTIONED...CONVECTION IS EXPECTED TO BE LESS THAN THE LAST COUPLE
OF DAYS ALONG WITH MORE SUNSHINE. THE ATMOSPHERE WILL STILL BE
MOIST AND UNSTABLE ENOUGH FOR ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP WITH DAYTIME HEATING ACROSS MOST OF THE AREA.
ALSO...ANY ADDITIONAL WEAK DISTURBANCES IN THE NORTHWEST FLOW
ALOFT WILL HELP TO TRIGGER SOME SHOWERS AND THUNDERSTORMS. ACROSS
THE MS RIVER DELTA...INCLUDING MEMPHIS AND JONESBORO...EXCESSIVE
HEAT WILL OCCUR WITH AFTERNOON HEAT INDEX READINGS CLIMBING TO
BETWEEN 106 AND 109 DEGREES. THUS ISSUED A HEAT ADVISORY FOR THIS
AREA THIS AFTERNOON...AND KEPT IT GOING THROUGH SATURDAY.

AFTER TODAY...CHANCES FOR RAIN ARE EXPECTED TO BE BELOW
MENTIONABLE LEVELS THROUGH NEXT WEDNESDAY. HIGH PRESSURE ALOFT
WILL BUILD OVER THE MIDSOUTH FROM THE WEST THIS WEEKEND...AND WILL
STRENGTHEN AND BE CENTERED CLOSER TO THE REGION EARLY NEXT WEEK.
MONDAY THROUGH WEDNESDAY LOOK TO BE VERY HOT WITH HIGH
TEMPERATURES CLIMBING INTO THE UPPER 90S TO NEAR 100 DEGREES
ACROSS PORTIONS OF THE AREA WITH HEAT INDEX READINGS CLIMBING TO
ABOVE 110 DEGREES IN SOME LOCATIONS. AS A RESULT...EXCESSIVE HEAT
WARNINGS MAY BECOME NECESSARY FOR PORTIONS OF THE AREA.

MODELS INDICATE THE UPPER LEVEL RIDGE WILL WEAKEN ACROSS THE
MIDSOUTH THURSDAY AND FRIDAY AS THE CENTER OF THE HIGH
RETROGRADES TO THE SOUTHWESTERN UNITED STATES. THIS WILL ALLOW FOR
AN INCREASE IN SHOWERS AND THUNDERSTORMS ALONG WITH LESS HOT
TEMPERATURES.

JCL

&&

.AVIATION...

FOR 12Z TAF CYCLE

FOG HAS DEVELOPED AT A COUPLE OF SITES...HOWEVER...IT SHOULD ONLY
LAST A COUPLE OF HOURS AND THEN VISIBILITY SHOULD IMPROVE TO VFR
CONDITIONS. AFTERNOON THUNDERSTORMS STILL POSSIBLE AT
JONESBORO...MEMPHIS AND TUPELO. WINDS WILL GENERALLY BE LIGHT. FOG
POSSIBLE AGAIN TONIGHT HOWEVER...NOT CONFIDENT ENOUGH IN WHICH
LOCATIONS AND TIMING. TLSJR

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT SATURDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...NONE.
MS...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT SATURDAY FOR COAHOMA-
     DESOTO-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT SATURDAY FOR SHELBY-
     TIPTON.

&&
Hazardous weather outlook, Jul 24, 4:37 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
437 AM CDT FRI JUL 24 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
437 AM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR THE MISSISSIPPI RIVER DELTA
INCLUDING THE CITIES OF MEMPHIS AND JONESBORO BEGINNING THIS
AFTERNOON. HEAT INDEX READINGS ARE FORECAST BETWEEN 106 AND 109
DEGREES.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE
MIDSOUTH TODAY WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HEAT ADVISORY WILL CONTINUE SATURDAY FOR THE MISSISSIPPI RIVER
DELTA INCLUDING THE CITIES OF MEMPHIS AND JONESBORO.

PROLONGED EXCESSIVE HEAT WILL EXPAND AND STRENGTHEN ACROSS THE
MIDSOUTH OVER THE WEEKEND THROUGH NEXT WEDNESDAY. THE HEAT
ADVISORY MAY NEED TO BE EXPANDED ACROSS MUCH OF THE MIDSOUTH OVER
THE WEEKEND. AN EXCESSIVE HEAT WARNING MAY BECOME NECESSARY OVER
PORTIONS OF THE MIDSOUTH BEGINNING EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:03 AM CDTHeat AdvisoryMEGCalhoun, Coahoma, DeSoto, Lafayette, Marshall, Panola and 5 more6 days

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.